Does cleanup of hazardous waste sites raise housing values? Evidence of spatially localized benefits
Shanti Gamper-Rabindran and
Christopher Timmins
Journal of Environmental Economics and Management, 2013, vol. 65, issue 3, 345-360
Abstract:
Economists often rely on publicly available data provided at coarse geographical resolution to value spatially localized amenities. We propose a simple refinement to the hedonic method that accommodates this reality: specifically, we measure localized benefits from the cleanup of hazardous waste sites at the sub-census tract level by examining the entire within-tract housing value distribution, rather than simply focusing on the tract median. Our point estimates indicate that the cleanup leads to larger appreciation in house prices at the lower percentiles of the within-tract house value distribution than at higher percentiles. Though not statistically different from one another, the estimates are monotonically ordered from 24.4% at the 10th percentile, 20.8% at the median and 18.7% at the 90th percentile, respectively. We confirm these results in two ways. First, our analysis using restricted access census block data finds comparable results that cleanup leads to a 14.7% appreciation in the median block-level housing values. Second, our analysis of proprietary housing transactions data show that cheaper houses within a census tract are indeed more likely to be closer to a hazardous waste site, explaining the greater impacts they receive from the cleanup process.
Keywords: Hedonic property method; Localized public goods; Heterogeneous treatment effects; Hazardous waste remediation (search for similar items in EconPapers)
Date: 2013
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (91)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0095069612001167
Full text for ScienceDirect subscribers only
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:jeeman:v:65:y:2013:i:3:p:345-360
DOI: 10.1016/j.jeem.2012.12.001
Access Statistics for this article
Journal of Environmental Economics and Management is currently edited by M.A. Cole, A. Lange, D.J. Phaneuf, D. Popp, M.J. Roberts, M.D. Smith, C. Timmins, Q. Weninger and A.J. Yates
More articles in Journal of Environmental Economics and Management from Elsevier
Bibliographic data for series maintained by Catherine Liu ().